Case ReportsDe Novo Myoclonic Status Epilepticus After Benzodiazepine WithdrawalVicente Ferreira Naves, Pedro MD, MSc; Calderaro, Marcelo MD; Caboclo, Luis Otavio MD, PhDAuthor Information Hospital Israelita Albert Einstein, São Paulo, Brazil. Address correspondence and reprint requests to Pedro Vicente Ferreira Naves, MD, MSc, Department of Clinical Neurophysiology, Hospital Israelita Albert Einstein, Av. Albert Einstein, 627-bloco B, 4° andar, São Paulo, SP 05652-900, Brazil; E-mail: email@example.com Conflicts of Interest and Source of Funding: The authors have no conflicts of interest to declare. Clinical Neuropharmacology: 7/8 2018 - Volume 41 - Issue 4 - p 142-144 doi: 10.1097/WNF.0000000000000283 Buy Metrics Abstract Myoclonic status epilepticus (MSE) in patients without epilepsy, or de novo MSE, is a rare condition associated with several acute symptomatic etiologies, including drugs and toxins. We describe a 94-year-old woman with Alzheimer dementia and long use of mirtazapine 30 mg/d and alprazolam 1 mg/d who developed MSE approximately 24 hours after abrupt discontinuation of alprazolam. The patient was taking sulfamethoxazole/trimethoprim for urinary tract infection, diagnosed 2 weeks before admission. She had no history of seizures. Routine laboratory examinations were normal and head computed tomography showed no acute injuries. She received a loading dose of 1000 mg of intravenous valproate (VPA). Continuous electroencephalogram monitoring revealed very frequent generalized spikes and polyspikes in a markedly slowed background activity. Intravenous VPA 500 mg thrice a day and alprazolam 0.5 mg twice a day were prescribed, and antibiotic was switched to piperacillin/tazobactam. Myoclonic jerks ceased completely and electroencephalogram showed no epileptiform discharges 2 days after VPA treatment onset, with recovery of baseline neurological status. This is, to the best of our knowledge, the first report of de novo MSE related to abrupt discontinuation of benzodiazepines. Seizures and status epilepticus are potential adverse events after abrupt withdrawal of chronically used benzodiazepines, especially in conditions with intrinsic epileptogenic susceptibility, such as Alzheimer disease. Copyright © 2018 Wolters Kluwer Health, Inc. All rights reserved.